Prevalence and Comparative Assessment of adverse Drug Reactions in Dots with Focus on HIV Negative patients in Karad Region

Author Name: *Amitkumar Anandrao Khade, Amit kumar
Author Email: amit.khade@dnares.in

Abstract

TB is major public health problem in Asia especially in India. In India, annually more than 3,30,000 patients die due to tuberculosis (TB). Recently due to multiple drug therapy, cases of adverse drug reactions are increasing. Nowadays TB and Human immunodeficiency virus (HIV) are most common, and having high prevalence rate. Treatments to both diseases are having various multi-drug therapies; which may interact with each other. To find out adverse drug reactions induced due to Directly Observed Treatment, Short-course (DOTS),. A study was undertaken to assess the prevalence rate and pattern of adverse drug reactions (ADR) in DOTS with focus on HIV non reactive cases in Karad region, Maharashtra state. The incidence of adverse drug reactions was prospectively observed in 99 individuals treated for TB, all were HIV non reactive cases. 99 tuberculosis infected individuals received DOTS therapy. Adverse drug reactions were recorded in 13. The result of our study showed that adverse drug reactions appeared in 13.1% of the patients. Patients experienced skin hypersensitivity, gastritis, nausea, vomiting, arthralgia, fever, abdominal pain, constipation, vertigo and restlessness. Due to adverse drug reactions, patient adherence to treatment decreases; it may cause high risk factor for treatment discontinuation and Multi-drug-resistant tuberculosis (MDR-TB).

Keywords

Adverse Drug Reaction, DOTS, India, Karad, Tuberculosis

Introduction

Tuberculosis (TB) causes three million deaths each year that is declared to be ‘global health emergency’ by World Health Organization (WHO, 1996) [1] Tuberculosis (TB) is also considered as a major public health problem in India. India accounts for one-fifth of the global TB incident cases. Each year nearly 2 million people in India develop TB, of which around 0.87 million are infectious cases. It is estimated that annually around 3,30,000 Indians die
due to TB [2] Hence the government of India in collaboration with WHO and WORLD BANK launched RNTCP (Revised National Tuberculosis Control Programme) to ensure complete treatment and control of Tuberculosis as well as to reduce its social burden, but the anti-TB drugs cause higher incidence of Adverse Drug Reactions [3] Long duration of treatment for Tuberculosis patients with drugs like Isoniazid, Pyrazinamide, Rifampin, Ethambutol and Streptomycin – the drugs used above are potential to cause adverse drug reactions like arthralgia, headache, skin rashes etc [4] Patients with multiple drug therapy are prone to develop an adverse drug reactions due to alteration of drug or by synergistic effect. Multiple / intercurrent disease and multiple drug therapy are responsible for increased risk of developing an ADR [5] Anti-TB chemotherapy exhibit greater level of efficacy with an acceptable degree of toxicity, however combination treatment may produce severe adverse events. Important adverse effects are hepatitis, skin rash, gastrointestinal upset, hyperuricemia, peripheral neuropathy, visual disturbances. A few studies are reported on adverse effects of anti-TB drugs related to specific regimen of drug and risk factors for those adverse effects. So, we aimed to study the adverse drug reaction in DOTS treatment in patients without HIV. Tuberculosis in HIV is having high prevalence rate. HIV patients are receiving so many multiple drug therapies like ART as well as they are getting symptomatic treatment. Due to such combinations drug interactions are occurring. To avoid this confusion we have targeted only DOTS patients with HIV negative cases.
In this context the present study was carried out with an objective of assessment of adverse drug reactions in tuberculosis patients with HIV negative cases in Karad region.

Conclusion

The DOTS patients specifically HIV negative cases are having high incidence of adverse drug reaction which is 13.1%. Due to adverse drug reactions, patient adherence to treatment decreases, ADR is a major cause and a high risk factor for treatment discontinuation and Multi-drug-resistant tuberculosis
(MDR-TB). So in future it is necessary to monitor DOTS with special reference to ADR events occurred during their due course for their success in non reactive cases.

78 total views, 1 views today

Download File

About the author: tej